Winter Storm, Brown
- When
- December 9, 7:00 AM CST to December 10, 5:00 AM CST
- Where
- Brown forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
A winter storm spread freezing rain, sleet, and snow across the area and resulted in numerous vehicle accidents, school closures, and the postponement of a number of scheduled meetings. The storm began in the morning hours of the 9th as rain turned to freezing rain and sleet, then to snow.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A winter storm spread freezing rain, sleet, and snow across the area and resulted in numerous vehicle accidents, school closures, and the postponement of a number of scheduled meetings. The storm began in the morning hours of the 9th as rain turned to freezing rain and sleet, then to snow. Total snowfall amounts ranged from around two inches along interstate 70 up to 4 to 8 inches near the Nebraska border. Eight inches of snow was reported at Belleville, near Hanover, and in Clifton. In addition, strong north winds produced considerable blowing and drifting of snow aggravating the situation. One death (discussed separately) was indirectly related to the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 9, 3:28 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 328 AM CST TUE DEC 9 2003 .DISCUSSION... MODELS IN MORE AGREEMENT TONIGHT ON STRENGTH AND MOVEMENT OF UPPER SYSTEM FROM THE SOUTHERN TEXAS PANHANDLE TO EASTERN OKLAHOMA THIS EVENING AND TO NEAR ST. LOUIS BY WEDNESDAY MORNING. AGREEMENT IS CLOSE ON SURFACE LOW MOVING FROM SW OKLAHOMA THIS MORNING TO SOUTH CENTRAL MISSOURI THIS EVENING AND TO CENTRAL ILLINOIS WEDNESDAY MORNING...AND THEY TEND TO DEEPEN SURFACE LOW IN TANDEM AS WELL. CURRENT EXPECTED PATH OF SURFACE LOW WOULD PLACE OUR CWA IN AN AREA OF POTENTIAL PROBLEMS. THINK COLD POOL ALOFT ASSOCIATED WITH UPPER SYSTEM MAY BRING CHANGEOVER TO SNOW IN EASTERN KANSAS A LITTLE SOONER THAN MODELS SHOW SO WILL TREND IN THAT DIRECTION. BEST ESTIMATE ON SNOWFALL AMOUNTS IS IN THE 4 TO 7 INCH RANGE. HOWEVER...STRONG WINDS EXPECTED TO DEVELOP BY THIS AFTERNOON ACROSS THE CWA AS THE SURFACE LOW MOVES TO OUR SOUTH AND BEGINS A DEEPENING PROCESS THAT WILL STRENGTHEN THE SURFACE GRADIENT AND INCREASE THE WINDS AND LED TO CONSIDERABLE BLOWING SNOW. THIS WILL JUSTIFY UPGRADING TO A WINTER STORM WARNING...AND WILL MENTION NEAR BLIZZARD CONDITIONS IN THE FORECAST BECAUSE OF THIS. AFTER SYSTEM RECEDES TO OUR EAST ... WEDNESDAY ON LOOKS DRY UNTIL ANOTHER SYSTEM APPROACHES OUR AREA AND GENERATES ANOTHER CHANCE FOR SNOW SATURDAY THROUGH SUNDAY. TEMPERATURES SHOULD BE IN A FALLING TREND TODAY AS SURFACE LOW SLIPS BY TO THE SOUTH SO HIGHS WILL LIKELY BE REACHED EARLY THIS MORNING. RATHER COOL WEATHER EXPECTED THE REMAINDER OF THE FORECAST PERIOD. && .TOP...WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING 6AM TIL 6PM TUESDAY KSZ008-009-020-021-034 WINTER STORM WARNING 10AM TIL 10PM TUESDAY KSZ010-022-023-035>037 WINTER STORM WARNING 2PM TUESDAY TIL 2AM WEDNESDAY KSZ011-012-024-026-038>040-054>056-058-059 && LWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 417 AM CST TUE DEC 9 2003 KSZ008>012-020>024-026-034>040-054>056-058-059-101100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 417 AM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT PRECIPITATION OVER THE AREA WILL TURN TO ALL SNOW BY THIS AFTERNOON AND CONTINUE MUCH OF TONIGHT. TOTAL SNOW ACCUMULATIONS WILL BE IN THE 4 TO 7 INCH RANGE IN MOST AREAS. IN ADDITION STRONG NORTH WINDS GUSTING AS HIGH AS 35 TO 45 MPH AT TIMES WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW CREATING NEAR BLIZZARD CONDITIONS AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR MORE SNOW SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AND SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336166, 5336167, 5336168, 5336169, 5336170, 5336171, 5336230, 5336231, 5336232, 5336233, 5336234, 5336235, 5336236, 5336237, 5336238, 5336239, 5336240.